Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 32, NWS Shreveport, LA

October 5, 1998McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Oct 5, 1998, 4:56 PM CDT for McCurtain County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 1998, 4:56 PM CDT (21:56 UTC)
Expired
Oct 5, 1998, 7:00 PM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County McCurtain County, OK

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 052155
FFWSHV
OKC089-060000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT MON OCT 5 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEASTERN OKLAHOMA

* UNTIL 700 PM CDT

* AT 450 PM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE
  NORTHWEST HALF OF MCCURTAIN COUNTY FROM VALIANT TO SMITHVILLE.
  THE THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH BUT THE LINE
  OF THUNDERSTORMS WAS MOVING SLOWLY EAST.

* A LINE OF THUNDERSTORMS OVER MCCURTAIN COUNTY IN OKLAHOMA WAS
  PRODUCING VERY HEAVY RAINFALL OVER THE MCCURTAIN COUNTY AREA.
  RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY IN THE LAST 2 HOURS.

THUNDERSTORMS HAVE BEEN FORMING AND MOVING REPEATEDLY OVER THE SAME
AREA. FLASH FLOODING IS LIKELY. DO NOT DRIVE YOU VEHICLE INTO AREAS
WHERE WATER COVERS THE ROAD. IN AREAS OF HIGH WATER...DO NOT LET
CHILDREN PLAY AROUND STORM DRAINS OR CULVERTS.

05/03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 2:30 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 5, 2:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT MON OCT 5 1998

DEEP LONG WAVE BRINGING FIRST BONA FIDE FRONT OF SEASON INTO AREA.
MODELS NOT WELL PRACTICED WITH BAROCLINIC STUFF SO TIMING MUCH FASTER
WITH ETA THAN NGM. AVN IN BETWEEN BUT LEANS TOWARD SLOWER NGM LATTER
PART OF PERIOD. FAN/FWC TEMPS AND POPS ACTUALLY CONVERGE ON 3RD/4TH
PERIODS. FRONT ACCOMPANIED BY STRONG UPPER DIFLUENCE AS RIGHT ENTRANCE
REGION COUPLED WITH INCREASING CURVATURE OF JET. THUS...SQUALL LINE
SHOULD REMAIN SOLID AND WILL PLACE CATEGORICAL POPS MOST OF AREA
TONIGHT AND/OR TUESDAY. IN THE MEANTIME...AFTERNOON TSTM DEVELOPMENT
IN UNSTABLE AIR HAS LEVELED IN INTENSITY. GUESS IS THAT MORNING HELICITY
VALUES HAVE DECREASED WITH WEAKENING WINDS ABOVE BOUNDARY LAYER.
HOWEVER...MID LEVEL WINDS HAVE BECOME MUCH MORE FAVORABLE ON SPECIAL
18Z SOUNDING IN FWD AND WITH CAPES ABOVE 5000...EXPECT TO SEE A LOT
OF SEVERE WEATHER DEVELOPING AND MOVING INTO EAST TX THIS EVENING.
SEVERE THREAT WILL GRADUALLY DIMINISH TOWARDS MORNING AS SHEAR PROFILES
BECOME LESS FAVORABLE. WILL GO CLOSE TO GUIDANCE FOR NOW ON TEMPS.
SHV 70/75/59/78  8830      MLU 72/76/62/76  6952       07

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:27 PM CDTSevere Thunderstorm WarningSHVMcCurtain63 min
Oct 5, 6:57 PM CDTFlash Flood WarningSHVMcCurtain3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.